Long term effects of tetramine poisoning: an observational study.

Abstract

CONTEXT Tetramine is an illegal rat poison that has resulted in a number of accidental mass poisonings in China. OBJECTIVE To investigate the long term outcome of tetramine poisoning. MATERIALS AND METHODS A survey of epileptic attacks in 370 patients in the Hubei province of P. R. China who had survived tetramine poisoning in the last decade was undertaken by means of telephone calls, letters, and interviews. Data describing the initial acute episode was gathered from medical and public health records. RESULTS Among the 370 patients surveyed (188 males, 182 females, age range 10 to 71 y), 352 experienced seizures during the initial poisoning. One hundred fifty-eight individuals are currently seizure-free, after an average medication period of 2.93 years. The other patients have recurrent epilepsy, including 156 with tonic-clonic seizures and 39 with partial seizures. Six patients have other neurological problems. DISCUSSION AND CONCLUSION Tetramine, a rat poison sometimes ingested by mistake, blocks GABA receptors and causes seizures. These seizures can persist for years after the initial poisoning, even when no seizures are present initially. Sodium valproate, which has the ability to increase the amount of GABA in the CNS, would be a reasonable choice for the treatment of epilepsy caused by tetramine poisoning.

DOI: 10.3109/15563650.2012.657758

Cite this paper

@article{Deng2012LongTE, title={Long term effects of tetramine poisoning: an observational study.}, author={Xuejun Deng and Gang Li and Ruanwu Mei and Sheng-gang Sun}, journal={Clinical toxicology}, year={2012}, volume={50 3}, pages={172-5} }